Antibiotics and Constipation



By Dr. Shrey Lakhotia, BDS

Antibiotics and constipation


pills - can antibiotics cause constipation

Antibiotics have the potential to disrupt helpful bacteria in the gut. This is the cause of many gastrointestinal problems, including diarrhea, upset stomach, nausea, and constipation.

Diarrhea is much more common effect of antibiotics than constipation.

Beneficial bacteria

It is normal for the large intestine, also known as the colon, to be populated by a great host of bacteria.

The colon of an average adult contains at least 400 bacterial species. These helpful colonies of microbes are always competing with one another for resources and space.


The great majority of bacteria found in our guts are classified as "healthy bacteria." The remaining bacteria are considered harmful. Fortunately, the beneficial bacteria deprive them of resources, keeping them from growing in number.

Beneficial colonies of microbes fulfill functions that are needed and helpful, including:

  • Helping the body to properly digest food
  • Protecting our bodies from being penetrated by pathogenic microbes

How antibiotics can cause constipation

However, a course of antibiotics can greatly decrease the amount of beneficial bacteria, which allows harmful bacteria to multiply and fill in the void.

Unchecked by healthy bacteria, these bad guys multiply quickly and try to take over the colon.

Antibiotics release this bacteria from dormancy

There is a harmful type bacteria called C. difficile (Clostridium difficile) that is present in 4% of healthy adults, but 20% of those in the hospital.

It lays dormant in the large intestine in the form of inactive spores. When antibiotics diminish the colon's beneficial bacteria, the spores of C. difficile are given a chance to germinate and reproduce, releasing a substance that is toxic and which can cause diarrhea.

When there is enough of this toxin present, it can even damage colon walls.

Microbials out of balance

Intestinal Dysbiosis occurs when there is an imbalance of microbials in the intestines.

This imbalance of microbes may cause the following illnesses:

  • Inflammatory bowel disease
  • Bowel inflammation
  • Chronic fatigue syndrome


It isn’t just antibiotics that can cause this imbalance of microbes.

There are actually a number of contributing factors. These include:

The imbalance can become chronic

As more and more damage is done to beneficial colonies, beneficial bacteria are less and less able to keep harmful bacteria in check.

The imbalance becomes more pronounced, resulting in conditions like chronic yeast infection.

It can take many months of healthy eating and the daily consumption of a variety of cultured foods (i.e.,  kefir, Kombucha, sauerkraut and other cultured veggies) to reverse this imbalance that was caused by antibiotics and constipation.

Microbial waste products

As microbial colonies feed, they excrete many different types of waste.

Under normal circumstances the body has various waste removal mechanisms it uses to effectively manage microbial waste products.

Unfortunately, when the wrong type of microbes take over, they excrete increased amounts of toxic by-products, which the body may have great difficulty dealing with.

Consequences of chronic imbalance

The toxic waste products produced by an out of whack bowel flora are now believed to be contributing factors to many chronic and degenerative diseases, including:

  • Irritable bowel syndrome
  • Inflammatory bowel disease
  • Rheumatoid arthritis
  • Ankylosing spondylitis

Unbalanced intestinal flora can cause bloating, belching, gas, constipation, diarrhea, GERD, or other intestinal problems resulting from antibiotics and constipation.

A lack of good bacteria means a dryer stool

When helpful bacteria in the gut are wiped out, one of the natural consequences is constipation.

As mentioned above, bacteria aid in digestion. As they consume the contents of the intestines, their numbers should grow to about 50% of the volume of the stool. These beneficial bacteria are very effective at holding moisture in the stool, much more so than even fiber.

When antibiotics wipe out these beneficial bacteria, stools can't hold moisture as well, which means they become dry, hard and difficult to pass. Of course, that is pretty much what constipation is.

When fiber causes constipation

To help prevent antibiotics and constipation situations, we are told to include more fiber in our diet. Good advice!

However, when the wrong kind of microbes control the gut, this can spell disaster. Fiber indeed makes the stool bulkier, but without bacteria to help consume the fiber, the stool becomes dry.

Ouch!!! What is worse than bulky AND dry together? This condition is made worse when a person is even slightly dehydrated, since the body will pull moisture from the colon to use elsewhere.

Recolonize your colon!

What is the best way to recolonize the colon with a mixture of good bacteria?

The following can help:

  • Avoid sugary and overly salty foods.
  • Avoid fast food restaurants and prepackaged meals (which are generally high in sugar and salt)
  • Eat cultured foods daily
  • Eat a yogurt that has at least 5 or 6 live cultures; non-flavored are best
  • Stay away from antibiotics and constipation as well!
  • Start your own batch of kefir and Kombucha, and drink it daily

(Paul Schneider here, founder of Best Constipation Remedies. My wife and I have been making our own kefir and Kombucha for years. Here are 2 videos I made that tell you how to make these very economically yourself.)


Hydrate your gut

A magnesium supplement may help to restore normal bowel function during or after a course of antibiotics.

Magnesium is an osmotic agent that pulls more water into the colon.

This can help to produce:

  • A moist, soft stool, which is much easier to eliminate
  • A bulkier stool that stimulates the colon to push it along


Magnesium helps to relax a tense colon. A magnesium supplement may help to ease muscle cramps or weakness, restless leg syndrome, fatigue or headaches caused by a functional metabolic deficiency of magnesium.


Conclusion, antibiotics and constipation

To preserve the flora in the gut, it is best to avoid excessive use of antibiotics. When it becomes necessary to take antibiotics, it is really important to follow it up immediately with a few weeks of probiotics to help keep a good balance in the flora.

(Return from Antibiotics and Constipation to Causes of Constipation)

Like what you have found?
Please Spread the Word!

l

l

Please share your comments in the box below.

i